Why do my leg and ankle swell during the day?
I am a 52 yr old female recovering from a non displaced spiral fracture of my fibula. My leg & ankle swell during the day. Why?
You have leg and ankle swelling during the day after recovering from a fibular fracture. There could be a number of different explanations for your symptoms, so it is important to make an appointment with your primary care doctor or an orthopedic doctor. The possible causes are deep vein thrombosis, soft tissue swelling, and dependent edema. The most important condition to rule out is a deep vein thrombosis which is a clot in one the veins in your leg. People usually have one leg that has swelling and erythema (redness) around it. It is also painful. People at risk for getting deep vein thrombosis are people with recent bone fractures, women who take estrogen, people who are immobile, and people who are obese. The concerning condition that can be associated with deep vein thrombosis is a pulmonary embolus, which is a clot in the lung. This can occur since the clot in the leg can dislodge and travel into the lungs. Since you had a recent injury you may also be experiencing soft tissue swelling in that leg, which should get better with time. Another explanation for your symptoms is dependent edema which means that if you stand or sit upright for a long time without moving, gravity pools the fluid in the legs which can cause swelling. People can often elevate their legs to prevent this. You should make an appointment with your primary care doctor or an orthopedic doctor to have your leg examined.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.